Hail, Pinal
- When
- March 18, 4:15 PM MST
- Where
- Pinal County, 5.59 mi ESE of Palm Spgs
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.370, -111.440
A cutoff upper-level low was situated over the Lower Colorado River Valley area on the 18th, bringing some unsettled weather to parts of south-central Arizona. 75.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PSR wrote it up.
A cutoff upper-level low was situated over the Lower Colorado River Valley area on the 18th, bringing some unsettled weather to parts of south-central Arizona. SBCAPE in excess of 500 J/kg along with steep mid-level lapse rates led to thunderstorms producing hail around 0.75. No damage was reported with these thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Mar 18, 3:14 PM MST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service Phoenix AZ 314 PM MST Mon Mar 18 2024 .SYNOPSIS... Unsettled weather continues with showers and thunderstorms expected through the remainder of this afternoon and early evening across south-central Arizona. Coverage of showers and thunderstorms decreases for Tuesday before the responsible weather system finally exits the region Wednesday. Ridging will build over the Intermountain West by the end of the week which will result in dry and tranquil conditions along with continued temperature increases towards well-above normal levels. Cooler unsettled weather then looks to return this weekend into early next week. && .DISCUSSION... An active afternoon is underway as showers and thunderstorms continue to develop across parts of central Arizona with strong winds, hail, locally heavy rainfall, and frequent lightning possible through the afternoon. The threat for strong and perhaps isolated severe thunderstorms will continue through the remainder of the afternoon into the early evening. The unsettled weather pattern continues as a Rex Block remains in place over the western CONUS with a cutoff upper-level low situated over the Southwest. Currently this afternoon, satellite WV imagery shows this upper low continuing to retrograde westward with the low center now situated over Riverside County. As a result, an influx of better moisture has creeped into south-central Arizona with PWAT values increasing upwards of 0.6-0.7" through the afternoon. Instability across the region continues to increase this afternoon with the latest SPC mesoanalysis showing SBCAPE values in excess of 500 J/kg and steep mid-level lapse rates around 8 C/km across Maricopa, Pinal, and Gila Counties. Combined with forced ascent associated with the aforementioned upper low, thunderstorms will continue to blossom across parts of south- central Arizona through the afternoon. The latest 12Z HREF keeps the bulk of this thunderstorm activity east of Phoenix through the afternoon with chances decreasing westward over the desert floor. However with the potential for strong outflows pushing across the valley floor this afternoon into the early evening, we could conceivably see some additional development make it into the Valley. As mentioned, strong outflows will be possible today with model soundings showing DCAPE values upwards of 700-900 J/kg this afternoon. HREF shows probabilities of exceeding 35 mph climbing upwards of 50-70% with the greatest chances residing across eastern Maricopa and Pinal Counties and portions of southern Gila County. Could see an isolated severe thunderstorm gust, which the HRRR has been aggressive in showing in some of its runs. Additionally, the better lapse rates and instability could lead to some larger hail compared to the small pea-sized hail that's been more common in some of our recent events. In terms of dust, some areas of blowing dust generated by strong outflows will be possible, though less favorable given the expected orientation of outflow boundaries. Rainfall amounts outside of thunderstorms will generally remain light, mostly under 0.25" with locally heavy amounts for areas that end up under a thunderstorm. The upper low will shift eastward back over Arizona Tuesday while gradually weakening in the process. Instability will not be as high as today with SBCAPE values around 100-300 J/kg closer to the cold core. CAMs support isolated to scattered showers and thunderstorms developing tomorrow afternoon around the Kofas and over high terrain areas north and east of Phoenix. The Rex Block pattern finally breaks down heading into Wednesday and the upper low shifts east into New Mexico. This will be replaced with flat ridging over the Desert Southwest giving us drier, warmer weather for the latter half of this week. Temperatures by Thursday warm up into the low to mid 80s across the south-central Arizona lower deserts and mid to upper 80s across southeast California and southwest Arizona. Some areas will flirt with their first 90 degree temperature of the year on Thursday with NBM probabilities of reaching or exceeding 90 degrees climbing upwards of 50-70% across the Imperial Valley. Global ensembles then show troughing returning to the western CONUS this weekend into early next week. Thus, we will be looking at the return of some cooler unsettled weather once again. && .AVIATION...Updated at 1750Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: The main aviation concerns heading into this afternoon and early evening will be gusty easterly winds potentially reaching 25-30 kts. Observations currently show light easterly flow across the Phoenix metro area. Winds are expected to veer more out of the S-SE through this afternoon, however the typical westerly shift at KPHX is unlikely. Showers and t-storms are expected to develop across the high terrain N and E of Phoenix between 21Z-00Z. As this occurs, high-res guidance suggests an outflow boundary will push wwd into the valley, bringing gusty winds to all terminals. There is a currently a 50% chance of gusts exceeding 30 kts at KPHX between 00Z-03Z. Most of the convection should remain east of the area terminals, however there is still a 10-20% chance of a pop up shower or storm INVOF Phoenix this evening. Calmer easterly flow will return after sunset. FEW-SCT CU is expected to develop this afternoon with bases ~7-8 kft. Southeast California/Southwest Arizona including KIPL and KBLH: No major aviation weather concerns are expected through the forecast period. Light NE flow will slowly transition to WNW at IPL through this evening with speeds remaining aob 5 kts. At KBLH, light NE winds will transition to the NW tonight. FEW-SCT high clouds are anticipated through the TAF period. && .FIRE WEATHER... Low pressure will continue to promote rain chances over the next few days, especially across higher elevation locations. Outside of any rainfall activity, breezy conditions are expected across the the far eastern districts with max gusts approaching 30-35 mph at times. Elsewhere, winds should generally be light, with occasional afternoon breeziness. High pressure will then build over the region by the middle of the week resulting in drier and more tranquil conditions. MinRHs for the front half of the week should remain above 20-25% across the region before moisture levels begin to drop off once the aforementioned high pressure sets in. Temperatures will hover around normal for the next few days before a quick warm-up takes place during the latter portion of the week && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Smith AVIATION...Salerno FIRE WEATHER...RW
Special Weather Statement
National Weather Service Phoenix AZ
217 PM MST Mon Mar 18 2024
AZZ541-545-547-549-551>553-555>558-560>563-190015-
Fountain Hills/East Mesa-Mazatzal Mountains-Tonto Basin-Cave
Creek/New River-Northwest Pinal County-San Carlos-Southeast
Valley/Queen Creek-Apache Junction/Gold Canyon-Dripping
Springs-Superior-Rio Verde/Salt River-Pinal/Superstition
Mountains-Southeast Gila County-New River Mesa-Globe/Miami-
217 PM MST Mon Mar 18 2024
...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS GILA...MARICOPA AND
PINAL COUNTIES...
At 215 PM MST, radar indicated strong thunderstorms over eastern
Maricopa, northern Pinal, and southern Gila Counties.
Conditions are becoming more favorable for the development of
additional thunderstorms. Some storms may become strong to severe.
Winds in excess of 40 mph and pea size hail will be possible.
Locations impacted include...
East Mesa, Scottsdale, Apache Junction, Florence, Fountain Hills,
Globe, Superior, Hayden, Sycamore Creek, Roosevelt, Sunflower,
Christmas, Gold Canyon, Sugarloaf Mountain, Ballantine Trailhead,
Round Valley, San Carlos, Carefree, Miami, and Gold Camp.
This includes the following highways...
US Highway 60 between mile markers 192 and 267.
AZ Route 87 between mile markers 186 and 229.
AZ Route 202 between mile markers 23 and 29.
Frequent cloud to ground lightning will be possible with any storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3400 11175 3401 11143 3380 11115 3376 11099
3364 11092 3368 11084 3366 11078 3369 11074
3333 11044 3329 11046 3320 11040 3315 11063
3299 11079 3324 11095 3299 11133 3359 11178
3403 11199
TIME...MOT...LOC 2113Z 240DEG 49KT 3334 11097
MSThe Phoenix radar (KIWA), 23 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2024Every state in 2024This day in weather historyWarnings in Arizona, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168954, 1168955, 1168956.